Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 115, NWS Blacksburg, VA

June 7, 2008Carroll County, Patrick County, Virginia; Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 7, 2008, 2:16 PM EDT for Carroll County, Patrick County, Virginia; Surry County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2008, 2:16 PM EDT (18:16 UTC)
Expired
Jun 7, 2008, 3:15 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Surry County, NC, Carroll County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:08 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 7, 1:08 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT SAT JUN 7 2008

.SYNOPSIS...
THE INFLUENCE OF A HOT AND HUMID AREA OF HIGH PRESSURE WILL
CONTINUE THROUGH AT LEAST MONDAY WITH ONLY ISOLATED TO SCATTERED
COVERAGE OF SHOWERS AND STORMS IN THE MOUNTAINS AND FOOTHILLS.
TUESDAY THROUGH FRIDAY WE WILL EXPERIENCE A GRADUAL COOLING TREND
TO MORE NORMAL TEMPERATURES WITH SOMEWHAT BETTER CHANCES OF
PRECIPITATION AS THE HIGH SHIFTS TO OUR EAST AND A FRONTAL BOUNDARY
STALLS TO OUR NORTH.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE SEEN A SMALL CLUSTER OF SHRA MOVE ACROSS PARTS OF THE
GREENBRIER VALLEY EARLY THIS MORNING OTRW CLEAR SKIES PRIMING
THINGS FOR ANOTHER HOT AFTERNOON. SFC ANALYSIS SHOWS THE FAINT
TROF RESPONSIBLE FOR THE ISOLD SHRA ACROSS THE NORTH WITH AXIS OF
HIGH PRES ALONG THE WESTERN RIDGES IN BETWEEN THIS FEATURE AND THE
UPSTREAM MCS. MODIFIED 12Z RAOBS EVEN MORE UNSTABLE THAN YDA ALTHO
BEST RH APPEARS ACROSS VA AND POINTS NORTH/WEST WHILE SUBSIDENCE/WARMTH
ALOFT LINGERS ACROSS THE SOUTH. LOCAL WRF/NAM/RUC AGAIN MOST AGRESSIVE
IN DEVELOPING TSRA ALONG THE BLUE RIDGE BY EARLY/MID AFTERNOON AND
CONTINUING THRU EARLY EVENING. THIS LIKELY AIDED BY WEAK DIFF
HEATING ALONG THE RIDGES WITH INITIATION VIA OLD OUTFLOW FROM
OVERNIGHT SHRA IN THE WEST AND WEAK SURFACE TROF ALONG THE
FOOTHILLS. HOWEVER THINK PROXIMITY OF UPSTREAM CONVECTION MAY TEND
TO LIMIT COVERAGE SO ONLY BOOSTING/EXPANDING POPS SLIGHTLY THIS
AFTERNOON. GIVEN SOME DRY AIR ALOFT AND DEGREE OF CAPE NOT OUT OF
THE QUESTION TO GET A FEW STRONGER CLUSTERS OF STORMS ESPCLY IF
OROGRAPHICS UNZIP THINGS MORE THAN EXPECTED ONCE WARM CONVECTIVE
TEMPS ARE REACHED. OTRW BECMG PARTLY SUNNY WEST FOR CU/DEBRIS CI
AND MAINLY SUNNY SE WHERE THICKNESS SUPPORTS HIGHS NEAR 100. AGAIN
EXPECTING DEWPTS TO MIX OUT A BIT KEEPING HEAT INDEX VALUES BELOW
CRITERIA AS SEEN THE LAST COUPLE OF DAYS SO ONLY SOME SMALL HIGH
TEMPS ADJUSTS IN ORDER.

.PREVIOUS DISCUSSION...
ONLY SMALL CHANGES TO GOING FORECAST THROUGH TONIGHT AS
BROAD 5H RIDGE REMAINS IN PLACE KEEPING WARM 85H TEMPS AND VERY
GOOD CHANCE FOR ADDITIONAL RECORD HIGH TEMPS AGAIN THIS AFTERNOON.
ONE THING THAT WE NOW HAVE GOING TODAY THAT WAS NOT PRESENT
YESTERDAY WITH REGARD TO CONVECTIVE CHANCES ARE SOME OUTFLOW
BOUNDARIES FROM OVERNIGHT ISOLD CONVECTION THAT SPREAD OUT OF TN
AND FAR SW VA. IN FACT...A FEW OF THESE SHWRS COULD STILL BE
PRESENT BY 6AM. WITH MIXED LAYER CAPES OF 1500-2000 J/KG IT ONLY
TAKES A SMALL AMOUNT OF LIFT...DESPITE THE WEAK MID LEVEL
INVERSION. NAM12 HAD FAIRLY GOOD HANDLE ON LATE NIGHT
CONVECTION...AS DID LOCAL WRF-ARW MODEL...AND THESE BOTH SUGGEST A
BIT BETTER COVERAGE OF CONVECTION STARTING LATE THIS AFTERNOON AND
LINGERING PAST 00Z LIKE THIS PAST NIGHT. THEREFORE HAVE MADE SMALL
UPWARD ADJ TO POPS FROM LATE AFT THROUGH MIDNIGHT TONIGHT...WITH
SOME SMALL AREAS OF CHC POP AND SLIGT CHC SPREADING INTO
FOOTHILLS. ONLY SUBTLE ADJ TO MAX TEMPS...GOING CLOSE TO OR 1-2
DEG BELOW MAV GUIDANCE...WHICH HAS BEEN JUST A TAD HIGH LAST FEW
DAYS. OVERALL...HIGHS SHOULD BE 1-3 DEG HIGHER THAN YESTERDAY.
ANOTHER MORE IMPORTANT CHANGE WAS WITH GREATER MIXING OF AFT DEW
PTS PER YESTERDAYS OBS. MAV GUIDANCE NOT TOO BAD EXCEPT FOR TOO
MOIST GREENBRIER VALLEY AND NEW RIVER VALLEY. WITH DEW PTS
LOWERING TO THE MID TO LOW 60S BY AFT...HEAT INDICES WILL REMAIN
WELL BELOW THE 105 CRITERIA VALUE FOR HEAT ADV...SO NO PLANS ON
ANY ADV AT THIS TIME. WILL CONTINUE IN HWO.

WILL HAVE ANOTHER MAINLY CLEAR BUT WARM OVERNIGHT PERIOD UNDER
SUBSIDENCE. WENT 2-4 DEG WARMER THAN MAV IN MOST LOCATIONS WHICH
HAS BEEN RUNNING TOO COOL ON MINS. KEPT SLGHT CHC IN UNTIL MIDNIGHT
AS WELL.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
THE INFLUENCE OF THE UPPER RIDGE WILL CONTINUE TO HOLD FAST WITH
HOT AND HUMID CONDITIONS STILL IN PLACE ACROSS THE REGION. THE
CENTER OF THE HIGH WILL BE TRENDING EASTWARD...SO THIS WILL ALLOW
FOR CONTINUED CHANCES FOR ISOLATED TO SCATTERED SHOWERS AND
STORMS ACROSS WESTERN PORTIONS OF THE AREA...ESPECIALLY BY MONDAY
AS 85H FLOW BEGINS TO TURN MORE SWLY LATE IN DAY IN ADV OF S/WV
TROF HEADING INTO OH VALLEY AND SFC HIGH SHIFTING EAST. SUNDAY
COULD HAVE A BIT LESS COVERAGE THAN SAT ACTUALLY WITH MID LEVEL
SUBSIDENCE A BIT STRONGER AND NAM12 SUGGESTING LESS ACTIVITY AT THIS
POINT. SUNDAY COULD ALSO BE HOTTEST DAY OF THIS HEAT SPELL GIVEN
NAM/GFS 85H TEMPS SAME AS SATURDAY AND PERHAPS A LITTLE LESS
CONVECTIVE ACTIVITY SUNDAY. STILL...WITH SIMILAR MIXING AND AFT
DEW PTS..LOOKS LIKE HEAT INDICES WILL ONCE AGAIN BE BELOW ADV
CRITERIA...BUT PERHAPS VERY CLOSE IN THE FAR EAST. WILL ASSESS
THAT AGAIN OVER THE NEXT 12-24 HRS FOR POSSIBILITY OF ADV.

MONDAY...DUE TO SLIGHTLY LOWER HEIGHTS...HIGH TEMPERATURES WILL
BE 2-4 DEGREES LOWER THAN THOSE EXPECTED SUNDAY. ANOTHER SUBTLE
INCREASE IN CONVECTIVE ACTIVITY AND SKY COVER COULD HELP KEEP
HIGHS DOWN A NOTCH AS WELL.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A SHORTWAVE TROUGH IS PROGGED TO HEAD WEST TO EAST THROUGH THE GREAT
LAKES INTO NEW ENGLAND TUESDAY AND WEDNESDAY. ITS ASSOCIATED SURFACE
TROUGH/WEAK COLD FRONT WILL MAKE SOME PROGRESS CUTTING INTO THE
RIDGE. NOT EXPECTING THE FRONT TO MAKE IT THROUGH...OR PERHAPS EVEN
INTO THE AREA...BUT ITS INFLUENCE WILL ALLOW FOR EVEN BETTER CHANCES
OF SHOWERS AND STORMS ACROSS A GREATER EXPANSE OF THE AREA...AND
THE CENTER OF THE RIDGE ITSELF WILL SHIFT EVEN FARTHER FROM THE
AREA...SO SLIGHTLY COOLER TEMPERATURES ARE ALSO EXPECTED. THIS
TREND WILL CONTINUE INTO FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
LARGE RIDGE OF HIGH PRESSURE ACROSS THE REGION WILL MAINTAIN SIMILAR
CONDITIONS OF THE LAST COUPLE OF DAYS OVER THE NEXT 24 HOURS.
THIS IN CONJUNCTION WITH HEATING WILL KEEP SCT/BKN CUMULUS THIS
AFTERNOON/EARLY EVENING...AND ISOLATED TO WIDELY SCATTERED
SHOWERS/THUNDERSTORMS MAINLY ALONG THE RIDGES INTO THIS EVENING.

MAINLY UNRESTRICTED CONDITIONS TO PREVAIL WITH VFR WEATHER
EXPECTED AT ALL TERMINAL FORECAST POINTS WITH EXCEPTION OF A
POSSIBLE BRIEF INTRUSION INTO IFR RANGE IN LATE NIGHT VALLEY FOG
IN THE VICINITY OF KLWB...WITH SOME AREAS OF LIGHT FOG OR HAZE
AROUND DAYBREAK OVER THE PIEDMONT.

DUE TO THE ISOLATED/WIDELY SCATTERED NATURE OF ANY STORMS THAT DO
DEVELOP OVER THE NEXT COUPLE OF DAYS...THREAT TO ANY PARTICULAR
TERMINAL FORECAST POINT APPEARS QUITE REMOTE...SO ONLY INCLUDED
MENTION OF VCTS DURING TIMES THAT THREAT WILL BE THE GREATEST.

SIMILAR WEATHER REGIME LOOKS TO LAST INTO MONDAY BEFORE A WEAK
COLD FRONT BRINGS BETTER CHANCES FOR AFTERNOON SHOWERS AND STORMS
BY MIDWEEK WITH LOCAL MVFR CONDITIONS AT TIMES.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES JUNE 7 THROUGH JUNE 10. TOP 10 LIST ARE
AVAILABLE FOR THESE SITES LISTED BELOW AT
WWW.WEATHER.GOV/CLIMATE/LOCALDATA.PHP?WFO=RNK (LOWER CASE).

BLACKSBURG VA     BLUEFIELD WV       DANVILLE VA
6/7...89 IN 1984  6/7...88 IN 2007   6/7...98 IN 1971
6/8...90 IN 1984  6/8...89 IN 2007   6/8...98 IN 1988
6/9...92 IN 1953  6/9...88 IN 1966   6/9...97 IN 1990
6/10..90 IN 1999  6/10..89 IN 1999   6/10..99 IN 1963

LYNCHBURG VA      ROANOKE VA
6/7...96 IN 1940  6/7...95 IN 1925
6/8..100 IN 1933  6/8...97 IN 1933
6/9...99 IN 1933  6/9...98 IN 1933
6/10..98 IN 1914  6/10..96 IN 1914

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...JH/SK
SHORT TERM...SK
LONG TERM...DS
AVIATION...JH/SK/WERT
CLIMATE...
Hazardous weather outlook, Jun 7, 5:31 AM EDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 AM EDT SAT JUN 7 2008

NCZ001-002-018-VAZ007-009-010-012-015-019-020-WVZ042>045-080945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
531 AM EDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-VAZ011-013-014-016>018-022>024-032>035-043-080945-
SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-
531 AM EDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A PROLONGED PERIOD OF HEAT WILL CONTINUE...WITH HEAT INDICES
RANGING FROM 92F TO 97F. ANYONE WHO WILL BE OUTDOORS SHOULD TAKE
PRECAUTIONS FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PROLONGED PERIOD OF HEAT WILL CONTINUE THROUGH MONDAY...WITH HEAT
INDICES RANGING FROM 92F TO 97F. ANYONE WHO WILL BE OUTDOORS SHOULD
TAKE PRECAUTIONS FROM THE HEAT. SOME MODERATION WILL BEGIN TO TAKE
PLACE BY TUESDAY AND THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-080945-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
531 AM EDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A PROLONGED PERIOD OF HEAT WILL CONTINUE...ESPECIALLY THIS
WEEKEND...WITH HEAT INDICES RANGING FROM 95F TO 102F. ANYONE WHO
WILL BE OUTDOORS SHOULD TAKE PRECAUTIONS FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PROLONGED PERIOD OF HEAT WILL CONTINUE THROUGH MONDAY...WITH
HEAT INDICES RANGING FROM 98F TO 105F. ANYONE WHO WILL BE OUTDOORS
SHOULD TAKE PRECAUTIONS FROM THE HEAT. HEAT ADVISORIES MAY NEED TO
BE ISSUED FOR PART OF THE AREA BY SUNDAY. SOME MODERATION WILL
BEGIN TO TAKE PLACE BY TUESDAY AND THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:45 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, City of Martinsville60 min
Jun 7, 3:07 PM EDTSevere Thunderstorm WarningRNKCarroll51 min
Jun 7, 3:19 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick40 min
Jun 7, 4:11 PM EDTSevere Thunderstorm WarningRNKCarroll64 min
Jun 7, 4:53 PM EDTSevere Thunderstorm WarningRNKAmherst26 min
Jun 7, 5:31 PM EDTSevere Thunderstorm WarningRNKBedford22 min
Jun 7, 5:57 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick30 min
Jun 7, 6:03 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell57 min
Jun 7, 6:25 PM EDTSevere Thunderstorm WarningRNKBedford35 min
Jun 7, 6:44 PM EDTSevere Thunderstorm WarningRNKFranklin46 min
Jun 7, 7:37 PM EDTSevere Thunderstorm WarningRNKFranklin24 min
Jun 7, 5:07 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin27 min
Jun 7, 6:32 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Wilkes43 min
Jun 7, 6:50 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Wilkes2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.